Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 13, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at May 31, 2005, 7:01 PM CDT for Covington County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2005, 7:01 PM CDT (00:01 UTC)
- Expired
- May 31, 2005, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Covington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMOB 010001 TORMOB ALC039-010030- /O.NEW.KMOB.TO.W.0013.050601T0001Z-050601T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 701 PM CDT TUE MAY 31 2005 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * TORNADO WARNING FOR... COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 730 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SANFORD MOVING NORTH AT 20 MPH. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...ABANDON VEHICLES AND MOBILE HOMES AND SEEK A REINFORCED SHELTER. MOVE TO THE LOWEST FLOOR INTERIOR HALLWAY OR CLOSET. COVER YOUR BODY WITH BLANKETS OR PILLOWS. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3125 8643 3124 8634 3142 8629 3141 8639 $$
1 follow-up statement
000 WWUS54 KMOB 010013 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 711 PM CDT TUE MAY 31 2005 ALC039-010030- /O.CON.KMOB.TO.W.0013.000000T0000Z-050601T0030Z/ COVINGTON AL- 711 PM CDT TUE MAY 31 2005 ...A TORNADO WARNING CONTINUES UNTIL 730 PM CDT FOR CENTRAL COVINGTON COUNTY... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR EODA...OR ABOUT 8 MILES EAST OF ANDALUSIA...MOVING NORTH AT 15 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING A POSSIBLE TORNADO WAS JUST NORTH OF CLEARVIEW MOVING NORTH AT 20 MPH. LAT...LON 3122 8636 3126 8628 3142 8634 3140 8643 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at May 31, 3:02 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 31, 3:02 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 302 PM CDT TUE MAY 31 2005 .SHORT TERM (TODAY AND TONIGHT)...THIS FORECAST IS STILL GOING TO BE A CHALLENGE. A STATIONARY FRONT REMAINS FROM OFF THE UPPER TEXAS COAST AND OVER THE CHANDELEUR ISLANDS OFF LOUISIANA TO COASTAL FLORABAMA AND INTO THE LOWER PIEDMONT...AND OFF THE ATLANTIC COAST OF GEORGIA. IT IS WELL REFLECTED IN THE 850 DATA AS WELL...AND JUST AS FAR REACHING. CYCLOGENESIS WAS OCCURRING WELL SOUTHWEST OF THE CHANDELEUR ISLANDS OFF SABINE PASS. A 500 MB VORTICITY MAXIMUM THAT WAS PREVIOUSLY MENTIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY IS NOW OVER THE CWA IS MOVING TOWARDS TENNESSEE AS FORECAST. ANOTHER OVER CENTRAL LOUISIANA SHOWS PROMISE TO FOLLOW ITS TRACKS. HEAVIEST RAINFALL BANDING AS WE SAW EARLIER TODAY OVER BALDWIN COUNTY IN THAT 1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES. UPDATE AFD ISSUED THIS MORNING GERMANE. GFS/ECMWF/ETA ALL PHASE WELL FOR THE DEVELOPING SURFACE LOW TO BE NEAR WAYNE COUNTY MISSISSIPPI BY 12Z WEDNESDAY. THE UKMET KEEPS IT OFF ORANGE BEACH. WE ARE GOING WITH THE MODEL CONSENSUS FOR THE SHORT TERM. WITH THIS PATTERN AND PW REMAINING 2.00 INCHES ALONG THE BEACH PER LIX SOUNDING...AREA RADARS MEASURE MODERATE REFLECTIVITY INDICATING CONVECTION FOR THE MOST PART IS OF SUBDUED INTENSITY BUT AN EFFICIENT RAINMAKER. HIGH POPS TONIGHT WITH CONFIDENCE IN HPC QPF PROGS OF 0.10 TO 0.25 EVERY 6 HR THROUGH THIS EVENING WITH AND TAPERING OFF LATE TONIGHT. THIS AGREES WELL WITH MODEL CONSENSUS. EXCEPTIONS WILL BE BANDING AS WE SAW TODAY OVER BALDWIN COUNTY IN THAT 1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES. UPDATE AFD ISSUED THIS MORNING GERMANE. /77 && .LONG TERM (WEDNESDAY THROUGH MONDAY)...ON WEDNESDAY...LOW CONFIDENCE REMAINS ON ANY ONE MODEL OUTPUT. IT SHOULD BE NOTED THOUGH THAT THE GFS HANDLED THE OVERALL EVOLUTION OF THE MEMORIAL DAY WEEKEND WEATHER RATHER WELL OVERALL. IT HAS A TENDENCY TO HIT US WITH A GLANCING BLOW WITH THE ENERGY PACKET WE CAN SEE OVER THE UPPER EDWARDS PLATEAU IN TEXAS BY WEDNESDAY...WE CAN FAVOR THIS OVER THE ETA WHICH TENDS TO A SOMEWHAT MORE PROLONGED WET PICTURE. AGREE WITH THE PREVIOUS SHIFT... THE GUIDANCE FROM THE GFS LOOKS BETTER FOR NOW AS IT PUTS LIKELY POPS LIFTING UP OVER THE EAST AND NORTHEAST COUNTIES AND SCATTERED POPS ELSEWHERE. CONSIDERING A RISK OF AN MCS LATER ON THURSDAY...WITH THE DISAGREEMENT AMONGST THE OUTPUTS. /77 && .MARINE...A WEAK SFC LOW HAS MOVED ONSHORE...WHICH IS NOW NORTH OF PNS...WHICH WILL EVENTUALLY GIVE WAY TO A MODERATE TO STRONG SW FLOW LATER TONIGHT CONTINUING THROUGH MUCH OF THE DAY ON WED. WITH THIS WILL HAVE TO MAKE CHANGES TO CURRENT MARINE PACKAGE FOR TONIGHT AND WED...BRINGING THE WINDS OUT OF THE SW AND INCREASING TO 15 TO 20 KNOTS FOR ENTIRE MARINE AREA LATER TONIGHT CONTINUING THROUGH WED. WITH THIS WILL CONTINUE WITH SMALL CRAFT EXERCISE CAUTION IN THE HEADER THROUGH WED. /32 && .FIRE WEATHER...NO CONCERNS. THAT DEVELOPING SURFACE LOW OFF THE UPPER TEXAS COAST TO BE IN EASTERN MISSISSIPPI AROUND SUNRISE WEDNESDAY BRINGING RAIN AND CLOUDY SKIES WITH MODERATE DISPERSION AND HUMIDITY THE NEXT FEW DAYS. LATER IN THE WEEK A DRYING TREND WILL OCCUR WITH LOWER HUMIDITY AND A SOMEWHAT HIGHER DISPERSION. /77 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 69 82 70 85 / 60 70 40 40 PENSACOLA 71 82 72 84 / 70 80 50 50 DESTIN 70 80 71 83 / 70 90 40 50 EVERGREEN 67 80 68 84 / 70 80 50 50 WAYNESBORO 66 79 64 82 / 70 50 30 40 CAMDEN 66 77 67 83 / 80 70 40 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. &&
Hazardous weather outlook, May 31, 5:35 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 535 AM CDT TUE MAY 31 2005 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311700- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 535 AM CDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT...MODERATE TO STRONG ONSHORE WINDS WILL RESULT IN A MODERATE RISK OF RIP CURRENTS MAINLY DURING THE MORNING HOURS. A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE MISSISSIPPI DELTA AREA TOWARDS SOUTHWEST ALABAMA THROUGH LATE TONIGHT AND BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION. WHILE SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SOME STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE EVENING...TYPICAL OF SUMMERTIME. WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 31, 6:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CDT TUE MAY 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG N ANDALUSIA 31.31N 86.48W
05/31/2005 COVINGTON AL EMERGENCY MNGR
POSSIBLE TORNADO DAMAGED MOBILE HOME NEAR CR 70/61 NORTH
OF ANDALUSIA.
0615 PM TSTM WND DMG N ANDALUSIA 31.31N 86.48W
05/31/2005 COVINGTON AL EMERGENCY MNGR
SEVERAL REPORTS OF A POSSIBLE TORNADO ON THE GROUND NEAR
COLD CREEK HWY 29 NORTH OF ANDALUSIA.
&&
DDThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:39 PM CDT | Tornado Warning | MOB | Covington | 36 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.